Paradoxical bronchospasm: a potentially life threatening adverse effect of albuterol.
Key Words: paradoxical bronchospasm, albuterol, levalbuterol
Albuterol is one of the most common medications used to treat bronchospasm. While it is an effective bronchodilator, paradoxical bronchospasm, which may be life threatening, is a known adverse effect of albuterol. (1) We report a case of paradoxical bronchospasm to both albuterol and levalbuterol.
An 80-year-old gentleman with a history of hypertension, COPD and coronary artery disease was admitted for worsening COPD. The patient had a history of COPD-associated respiratory failure, which required a temporary tracheostomy several years before this admission. Medications upon admission included 2 L of oxygen by nasal cannula, Combivent (ipratropium + albuterol) inhaler, felodipine and aspirin. He had history of ACE inhibitor-induced angioedema. He had a 70-pack-year smoking history, but had quit smoking 1 year before admission. Physical examination revealed an elderly male in moderate respiratory distress with bilateral wheezing. The patient was started on oral prednisone and gatifloxacin, and was given nebulized treatments with albuterol and ipratropium. He remained tachypneic, however, and was transferred to the Intensive Care Unit (ICU).
In the ICU, the patient reported increased shortness of breath with albuterol treatments and was switched to levalbuterol. Within minutes of receiving the levalbuterol, he experienced a significant increase in dyspnea, and a marked decrease in air entry and oxygen saturation. There were no signs or symptoms of a type-1 hypersensitivity reaction. The patient was not intubated in accordance with his advanced directives. He was given subcutaneous epinephrine immediately. Within 5 minutes, the patient had improved, with a decrease in his dyspnea, and improved air entry and oxygen saturation. He was taken off albuterol and was treated with nebulized ipratropium, systemic steroids and inhaled salmeterol. He improved clinically and was transferred to the general medical floor one day after the albuterol was stopped and was discharged home two days later.
Retrospectively, it was discovered that the patient was informed that his previous respiratory failure could have been due to albuterol. However, other physicians who treated him following that hospitalization disagreed, and started him on albuterol. The patient noted that whenever he used inhaled combivent, he felt more short of breath for about 5 minutes before his symptoms resolved.
Although paradoxical bronchospasm is listed as a significant adverse effect in the package insert of all albuterol and levalbuterol preparations, (2) not many physicians are actually aware of this phenomenon, which occurs in up to 8% of patients using albuterol. (1,3) All marketed albuterol preparations, except levalbuterol, are racemic mixtures, composed of a 50:50 ratio of (R)-isomer and (S)-isomer of albuterol. The (R)-isomer, also known as levalbuterol, is the active component and the (S)-isomer has been shown to be devoid of bronchodilatory activity. (1,4) The (S)-albuterol has been shown to increase bronchial hyper-responsiveness (4) and promote smooth muscle contraction. (1)
Proposed mechanisms for the paradoxical bronchospastic effect of albuterol include bronchospasm secondary to other compounds in the albuterol preparations such as benzalkonium chloride (used as a preservative in nebulizer solutions), (5) chlorofluorocarbons (used as propellants in metered dose inhalers), (5) and oleic acid (used as a dispersant in MDIs), (5) and the presence of (S)-albuterol in racemic preparations of albuterol. (1)
Our patient had a bronchospastic response to both nebulized racemic albuterol and levalbuterol. To our knowledge, this is the first reported case of paradoxical bronchospasm to levalbuterol inhalation solution. The current hypotheses do not completely, explain the mechanism for the paradoxical bronchospastic effect of albuterol, as levalbuterol inhalation solution, which contains only the R-isomer of albuterol and does not contain any additives or the S-isomer of albuterol, (2) can still cause bronchospasm as documented by our case. The paradoxical bronchospastic effect of albuterol has been clearly documented as an objective phenomenon. (3) Moreover, it appears that the bronchospastic effect may be a transient phenomenon as our patient had increased shortness of breath for only a few minutes on using the albuterol at home, and in the hospital the bronchospastic effect lasted about 5 minutes.
Although subcutaneous epinephrine was given, it has a 5 to 10 minute onset of action and in our patient, the improvement may have been due to the transient nature of the bronchospastic effect. The patient's pulmonary reserve may compensate for the bronchospastic effect of albuterol during a remission of the underlying illness and it may become life threatening during an exacerbation. Further research is needed to determine the exact mechanism for the paradoxical bronchospastic effect of albuterol.
It is very important for the clinician to be aware of this adverse effect of albuterol, as prompt discontinuation of the medication, instead of continuous nebulized albuterol for presumed worsening of asthma, could save the patient's life. Moreover, in patients with a bronchospastic response to albuterol, levalbuterol should be used with extreme caution, or better still, avoided altogether.
1. Truitt T, Witko J, Halpern M. Levalbuterol compared to racemic albuterol: efficacy and outcomes in patients hospitalized with COPD or asthma. Chest 2003;123:128-135.
2. Package insert for Xopenex. In: Physicians Desk Reference. Montvale, Medical Economics Company, 2002, pp 3207-3209.
3. Yarbrough J, Mansfield L, Ting S. Metered dose induced bronchospasm in asthmatic patients. Ann Allergy 1985;55:25-27.
4. Perrin-Fayolle M. Salbutamol in the treatment of asthma [letter]. Lancet 1995;346:1101.
5. American Academy of Pediatrics Committee on Drugs. 'Inactive' ingredients in pharmaceutical products: update (subject review). Pediatrics 1997;99:268-278.</p> <pre> Manners easily and rapidly mature into morals. --Horace Mann </pre> <p>Kalpana Raghunathan, MD, and Nagapradeep Nagajothi, MD
From the Department of Internal Medicine, Rosalind Franklin University of Medicine and Sciences, North Chicago, IL.
Reprint requests to Kalpana Raghunathan, MD, Department of Internal Medicine, Mount Sinai Hospital, California Avenue at 15th Street, Chicago, IL 60608. Email: firstname.lastname@example.org
Accepted November 23, 2005.
RELATED ARTICLE: Key Points
* Paradoxical bronchospasm is a known adverse effect of albuterol and can be life threatening.
* Paradoxical bronchospasm can occur with levalbuterol as well as racemic albuterol.
* In patients with bronchospastic response to racemic albuterol, levalbuterol should be used with extreme caution or if possible, avoided.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||Case Report|
|Publication:||Southern Medical Journal|
|Date:||Mar 1, 2006|
|Previous Article:||Lemierre syndrome complicating a subcutaneous neck abscess.|
|Next Article:||Celiac disease occurring in a patient with hypoparathyroidism and autoimmune thyroid disease.|